I took Effexor for 4.5 years but discontinued it due to negative side effects. I've been doing research online and hear nothing but bad reviews for every single SSRI that exists it seems.
I have a Dr.'s appt. scheduled for next week and would like to have some possible positive feedback on something before I go so I at least could be armed with information before he just throws any pill at me.
Has anyone out there had a good experience with one. One that causes minimal weight gain, no suicidal thoughts, doesn't cause insomnia, etc. etc.?
Lexapro also brought calmness. As others have noted - too much calm. Lackadaisical spells at work. Paying bills late for no reason. Housekeeping took a nosedive. Etc.
Lexapro immediately killed my libido. Zero desire. Zero orgasms.
My Lexapro weight gain was steady and unacceptable. With no change in lifestyle or eating habits, I gained 35-40 lbs. (I’m short. On my frame, this was dramatic.) No amount of diet modification or exercise made a dent.
So yeah, Lexapro mitigated my depression. A long time coming. 20+ years of “toughing out” my bleak, low-function spells. Then came a cluster of all-at-once life changes that made “toughing it out” ineffective and impossible. So I finally sought help.
Over time, my treatment became my problem.
Two years into the Lexapro, my asexual fat slob persona was a price I was no longer willing to pay.
After an in-depth consultation with my doctor, I switched from Lexapro to Wellbutrin. The change was amazing.
Altho - discontinuing Lexapro triggered the “brain zaps.” Yes, they are real. If I hadn’t educated myself about Lexapro withdrawal, the “zaps” would have scared the sh*t out of me. Instead, it was just a weirdness that I learned to live with for a month or so.
Initially, Wellbutrin made me a bit amped-up and agitated. It also increased my focus at work - which was welcome and immediately rewarding.
After a couple of weeks, I realized that Wellbutrin had increased my sensitivity to caffeine. My lifelong normal of 4 or 5 cups of coffee per day was now too much for my system. I tapered to 1 cup per day (1st thing in the a.m.) and the agitation subsided.
My extra weight did not magically come off. BUT with Wellbutrin, my body was able to respond appropriately to weight-loss efforts. Over time, I worked down to my original weight.
Wellbutrin made me so..... normal! Normal mood. Normal motivation. Normal metabolism. Normal libido. 😃
I had typical (manageable) ups and downs. Low points, for sure. That’s life. Wellbutrin kept me from sliding into the pit of despair too deeply. Or for too long.
I went off Wellbutrin for a few years. Because I felt so good, bla bla bla. I was able to self-manage my emotions — until caregiving kicked my azz.
Back on the Wellbutrin for 5+ years now. I have no intention of discontinuing.
Well, that’s my story!
My daughter takes Prozac and has had no side effects from that medication either.
Good luck........I hope you find relief with a medication that works!!! But don't forget, ALL medications contain a list of warnings as long as a roll of toilet paper. Don't let that stop you.........keep trying until you find something that works for YOU!
I hope this helps. Anxiety and depression can beat you down.
I gather from your post you don't have much confidence in your doctor. Perhaps trying a different one would help. I don't think any dr is just going to throw a pill at you, For any patient, finding the right anti-d is a trial and error process. Every anti-d, indeed every medication, has negative side effects. That's life.
I am delighted with the anti-d I am on which deals with fibromyalgia pain and also has a very slight anti-d effect. At this low dose I don't have problems with side effects.
Wishing you the best results for your current search.
I have much sympathy for you and your ongoing depression and anxiety. Prayers for a good solution. ((((((((((((hugs)))))))))))
I'm not going to start till after Christmas though cause I know the side effects might be bothersome for the first week or two.
Thx everyone for the advice and your experiences. I'll let you know how it goes.
I've had to grieve the lack of a normal caring family. I tried my best to do my part, but I had to face that it wasn't enough and never would be. It takes more than one. In the best of all possible worlds would I have liked a loving family. Of course. But that was and is not my reality. Having worked that through, I am content as things are. Life is good. That is what I wish for you.
Unfortunately, they are not fast acting so trial and error can take months and be very frustrating. Don’t give up, though. Once you find one that works, it can be a life changer.
Make sure you are working with a psychiatrist or a neurologist who knows pharmacology. Don’t be like my sister who got her prescription from her OB/GYN!
Then, just this year, I started having bouts of major sadness. Doc added a small dose of generic Welbutrin. The combination works wonderfully.
My mom was on a low-dose, older generation antidepressant in the last years of her life. She had struggled with depression for much of her adult life, but I think she was too ashamed to let her doctor know. Once she was diagnosed with Parkinson’s, I had a discussion with her medical doctor and we determined it would benefit her to be on a low-dose, daily medication. I don’t recall the name of the medication since that was more than 8 years ago.
After my mom passed away, my dad was feeling overwhelmed and depressed. He had lost everything—his wife, his home, and his independence. He had been diagnosed with Prostate cancer that had spread to his kidney and bones. Because he could no longer drive, his doctor encouraged him to move into Assisted Living and then shortly thereafter, he ended up in full-fledged nursing care. The antidepressant was used probably less than a year, but it did help him when he was at his lowest time. Dad remained sweet and kind to all of his nurses and the staff of the nursing home, and when he passed, they genuinely missed him.
Antidepressants aren’t for everyone, and may be over prescribed; however, they are for some folks and sometimes for short duration and other times for a longer duration. You and your doctor may have to work on finding the right medication at the right dosage. Once you start feeling better, I always encourage people to reach out to others and help them with their needs. Getting out of ourselves is important and gives us something better to live for.
See All Answers